Print E-mail
Volume 34, Number 2, June 2001

Steroid allergy: report of two cases


Ya-Shang Peng, Shyh-Dar Shyur, Horng-Ying Lin, Cheng-Yu Wang
Department of Pediatrics, Mackay Memorial Hospital, Taipei, Taiwan, ROC

 

Methods:

Corticosteroid preparations have anti-inflammatory and immunosuppressive properties and are widely used in the treatment of asthma and allergic disorders. Steroids themselves, however, can induce hypersensitivity reactions. The number of reports on contact allergy or anaphylactic reactions is increasing. Steroid hypersensitivity should be considered in any patient whose dermatitis becomes worse with topical steroid therapy, or in patients who develop systemic allergic reactions after the use of systemic steroids. The diagnosis can be confirmed by skin testing, in vitro evidence of specific IgE, oral or parenteral challenge, or an allergic patch test. The latter may be positive within 20 min, which indicates immediate contact urticaria, or at 72 to 96 h, which indicates delayed contact hypersensitivity. In this article we report two cases of steroid allergy. Case 1 was a 5-year-old asthmatic boy with an anaphylactic reaction to steroids and aspirin. Case 2 was a 2-year-old boy with atopic dermatitis and steroid contact urticaria. Both cases 1 and 2 showed positive results to triamcinolone, dexamethasone, hydrocortisone, and methylprednisolone in the immediate skin allergy test. Case 2 had immediate contact urticaria to hydrocortisone and clobetasone butyrate. Case 1 had a positive systemic allergic reaction to cortisone acetate, prednisolone, and dexamethasone on the oral steroid challenge test, and also had aspirin induced angioedema and urticaria 10 min after challenge with 50 mg aspirin.

 



 

J Microbiol Immunol Infect 2001;34:150-154.